Alert archive / Utah / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 45, NWS Salt Lake City, UT

July 9, 2011Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 9, 2011, 5:31 PM MDT for Box Elder County, Utah. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2011, 5:31 PM MDT (23:31 UTC)
Expired
Jul 9, 2011, 6:30 PM MDT
In force
59 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 61 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2011-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2011-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS55 KSLC 092331
SVRSLC
UTC003-100030-
/O.NEW.KSLC.SV.W.0045.110709T2331Z-110710T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
531 PM MDT SAT JUL 9 2011

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOX ELDER COUNTY IN UTAH

* UNTIL 630 PM MDT

* AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF LOCOMOTIVE SPRINGS...OR 25 MILES SOUTH OF SNOWVILLE...
  MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  INTERSTATE 84... INTERSTATE 15 NORTH OF TREMONTON... PROMONTORY... 
  GOLDEN SPIKE HISTORIC SITE... HOWELL... THATCHER... BOTHWELL... 
  GARLAND... PORTAGE... FIELDING AND PLYMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4200 11288 4198 11215 4167 11204 4142 11299
      4163 11319
TIME...MOT...LOC 2328Z 241DEG 36KT 4163 11285

$$

SEAMAN
2 follow-up statements
650 
WWUS55 KSLC 092354
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 PM MDT SAT JUL 9 2011

UTC003-100030-
/O.CON.KSLC.SV.W.0045.000000T0000Z-110710T0030Z/
BOX ELDER UT-
554 PM MDT SAT JUL 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN BOX ELDER COUNTY...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES NORTH OF PROMONTORY TO PENROSE...MOVING
NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  INTERSTATE 84... INTERSTATE 15 FROM TREMONTON TO THE IDAHO 
  BORDER... TREMONTON... THATCHER... TREMONTON... BOTHWELL... 
  ELWOOD... HOWELL... DEWEYVILLE... GARLAND... FIELDING... PLYMOUTH... 
  WASHAKIE AND PORTAGE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4200 11288 4198 11215 4167 11204 4142 11299
      4163 11319
TIME...MOT...LOC 2353Z 241DEG 36KT 4174 11258 4164 11217

$$

SEAMAN
670 
WWUS55 KSLC 100026
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
626 PM MDT SAT JUL 9 2011

UTC003-100036-
/O.EXP.KSLC.SV.W.0045.000000T0000Z-110710T0030Z/
BOX ELDER UT-
626 PM MDT SAT JUL 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX ELDER COUNTY
WILL EXPIRE AT 630 PM MDT...

THE STORMS HAVE WEAKENED...AND EXITED THE WARNED AREA. THEREFORE THE 
WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4200 11288 4198 11215 4167 11204 4142 11299
      4163 11319
TIME...MOT...LOC 0026Z 241DEG 36KT 4190 11219 4180 11178

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:31 PM MDT, 2 hours earlier.

Area forecast discussion, Jul 9, 3:31 PM MDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT SAT JUL 9 2011

.SYNOPSIS...MOISTURE IN SOUTHWEST FLOW ALOFT WILL GRADUALLY SHIFT
EAST THROUGH TUESDAY AS AN UPPER LEVEL TROUGH STARTS TO DIG INTO THE
PACIFIC COAST. THIS WILL ALLOW A DRIER AIR MASS TO ENTER THE REGION.

&&

.DISCUSSION...THERE ARE TWO AREAS OF CONVECTIVE ACTION THIS
AFTERNOON. THUNDERSTORMS ACROSS SOUTHERN UTAH HAVE BEEN FORMING
OVER HIGHER TERRAIN AND MOVING SLOWLY NORTHEAST. CONVECTION HAS
INITIATED OVER NORTHEAST NEVADA AND IS MOVING A BIT MORE QUICKLY
THAN THE SOUTHERN STORMS. THESE STORMS SHOULD INTENSIFY AS THEY
ENTER NORTHERN UTAH AND SHOULD PROVIDE SOME SCATTERED
AFTERNOON/EVENING PRECIPITATION FOR THE WASATCH FRONT. ACTIVITY
WILL DECREASE AFTER SUNSET.

THE MOIST AIR MASS WILL REMAIN IN PLACE FOR ONE MORE DAY...THUS
SHOULD SEE AN ACTIVE RADAR AGAIN TOMORROW. THE LARGE SCALE PATTERN
WILL UNDERGO CHANGES MONDAY AS THE FOUR CORNERS HIGH MOVES EAST
INTO THE GREAT PLAINS AND A TROUGH DIGS DOWN THE WEST COAST. THIS
WILL ALLOW THE PLUME OF MONSOON MOISTURE THAT HAS BEEN OVER UTAH
FOR THE PAST WEEK TO SLOWLY SHIFT INTO COLORADO RESULTING IN A DRIER
PERIOD FOR THE AREA. HOWEVER...THERE IS ENOUGH MOISTURE LINGERING
OVER THE EASTERN HALF OF THE FORECAST AREA ON MONDAY AND TUESDAY
TO KEEP STORMS IN THE FORECAST ROUGHLY EAST OF I-15.

THERE SHOULD BE PERSISTENT SOUTHWEST WINDS IN THE AFTERNOON IN ALL
BUT THE MORE SHELTERED LOCATIONS NEXT WEEK AS THE APPROACHING
TROUGH TIGHTENS THE GRADIENT. HOWEVER...LOWERING HEIGHTS DURING
THIS TIME WILL KEEP HIGH TEMPERATURES NEAR OR SLIGHTLY BELOW
NORMAL.

LONG RANGE MODELS ARE INDICATING THAT THE UPPER LEVEL HIGH PRESSURE
SYSTEM WILL EVENTUALLY SLOSH WESTWARD...DRAWING A COMBINATION OF
GULF AND MONSOON MOISTURE BACK INTO UTAH. BUT IT DOES NOT APPEAR
THIS WILL HAPPEN UNTIL AFTER THE FORECAST PERIOD.

&&

.HYDROLOGY...A FLOOD WARNING REMAINS IN EFFECT FOR THE SOUTH
SLOPES OF THE UINTA MOUNTAINS THROUGH SUNDAY NIGHT. A DOWNWARD
TREND IN FLOWS WILL CONTINUE ON AREA RIVERS NEXT WEEK AS THE SNOW
PACK CONTINUES TO DECREASE. HOWEVER...RIVERS WILL CONTINUE TO FLOW
VERY FAST AND VERY COLD WELL THROUGH JULY. EXTREME CAUTION IS
URGED NEAR ANY NORTHERN UTAH WATERWAYS.

THE THREAT OF HEAVY RAIN EXISTS THIS AFTERNOON AND EVENING...ESPECIALLY
OVER THE HIGHER TERRAIN OF SOUTHERN UTAH...AS THE AIR MASS REMAINS
DEEPLY MOIST. HOWEVER ANY FLASH FLOODING SHOULD BE ISOLATED.

&&

.AVIATION...SHORT TERM CONCERNS FOCUS ON CONVECTION. A THUNDERSTORM
BUILDING OFF THE OQUIRRH MTNS JUST SOUTH OF THE TERMINAL LOOKS TO
SLIDE ABOUT 3-5SM SOUTH OF THE TERMINAL OVER THE NEXT 90MIN...THIS
BRINGING GUSTY AND ERRATIC SOUTHERLY ORIENTED WINDS AND A 30 PERCENT
CHANCE OF LIGHTNING AT THE AIRFIELD. HAVE REMOVED THE NW WIND SWITCH
DUE TO THIS TS...BUT A 40 PERCENT EXISTS THAT CONVECTION UPSTREAM
OVER NW UTAH WILL BRING A LATE SWITCH BETWEEN 01-04Z THIS EVENING.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL CONTINUE TO INFLUENCE THE
REGION THROUGH THE REMAINDER OF THE WEEKEND. MOISTURE EMBEDDED
WITHIN THIS HIGH WILL CONTINUE TO ALLOW FOR SHOWERS AND
THUNDERSTORMS...SOME OF WHICH WILL PRODUCE HEAVY RAINFALL.
SOUTHWESTERLY FLOW ALOFT WILL BEGIN TO DEVELOP ACROSS THE AREA
MONDAY...THEN GRADUALLY INCREASE THROUGH MID-WEEK. THIS WILL ALLOW
FOR A SLOW DRYING TREND AREAWIDE. BY MID-WEEK BREEZY CONDITIONS WILL
BE POSSIBLE ACROSS WESTERN AND SOUTHERN UTAH...WHICH MAY ALLOW FOR
CRITICAL FIRE WEATHER CONDITIONS WHERE FUELS ARE SUFFICIENTLY DRY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...POMEROY
FIRE WEATHER...SEAMAN
AVIATION...MERRILL
HYDROLOGY...POMEROY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 9, 5:09 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
509 AM MDT SAT JUL 9 2011

UTZ001>016-019>021-517-518-WYZ021-101200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
509 AM MDT SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

FLOWS ON RIVERS ACROSS THE NORTHERN AND CENTRAL OUTLOOK AREA WILL
REMAIN AT ELEVATED LEVELS TODAY...WITH A FEW OF THESE RIVERS
REMAINING NEAR OR ABOVE FLOOD STAGE.

IT IS IMPORTANT TO NOTE THAT FLOWS THROUGH MANY WATERWAYS REMAIN
COLD...SWIFT AND POWERFUL...EVEN THOSE THAT ARE BELOW FLOOD
STAGE. THIS COMBINATION IS DANGEROUS NOT JUST FOR CHILDREN...BUT
ADULTS AS WELL. HYPOTHERMIA CAN QUICKLY SET IN WHEN EXPOSED TO
WATER OF THESE TEMPERATURES...SIGNIFICANTLY LIMITING YOUR ABILITY
TO RESCUE YOURSELF.

THE ABUNDANT MOISTURE ACROSS THE GREAT BASIN WILL PRODUCE ANOTHER
ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PRETTY MUCH
THE ENTIRE OUTLOOK AREA TODAY INTO TONIGHT. THERE CONTINUES TO BE
A POTENTIAL FOR LOCALLY HEAVY RAIN WITH SOME OF THE STRONGER
STORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVERS WILL CONTINUE A GRADUAL DOWNWARD TREND IN FLOWS OVER THE
NEXT SEVERAL DAYS. A FEW OF THE RIVERS ACROSS NORTHERN UTAH MAY
REMAIN NEAR OR SLIGHTLY ABOVE FLOOD STAGE THROUGH THE WEEKEND.
ALL RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO FLOW FAST AND
COLD THROUGH NEXT WEEK.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS
MOST OF THE OUTLOOK AREA ON SUNDAY...WITH THE STRONGER STORMS
BRINGING A THREAT OF HEAVY RAIN.

A GRADUAL DRYING TREND WILL BEGIN MONDAY WITH SIGNIFICANTLY DRIER
AIR SPREADING INTO THE REGION AFTER MIDWEEK. MOST OF THE SHOWER
ACTIVITY WILL BE CONFINED TO SOUTHERN AND EASTERN UTAH THROUGH THE
FIRST PART OF THE WEEK WITH LITTLE OR NO ACTIVITY EXPECTED AFTER
THAT.

THE DRIER SOUTHWEST FLOW COULD BRING AN INCREASED THREAT OF
HAZARDOUS FIRE WEATHER CONDITIONS FOR THE LATTER PART OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 9, 12:10 PM MDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1210 PM MDT SAT JUL 9 2011

UTZ013-518-091900-
SAN RAFAEL SWELL UT-SOUTHERN UTAH MOUNTAINS UT-
1210 PM MDT SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WAYNE AND NORTHERN
GARFIELD COUNTIES UNTIL 100 PM MDT...

AT 1206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF THE VISITOR CENTER AT CAPITOL
REEF NATIONAL PARK...MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT CREEK IN CAPITOL REEF NATIONAL PARK

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 3824 11089 3799 11092 3805 11131 3823 11129
TIME...MOT...LOC 1809Z 263DEG 9KT 3813 11118

MERRILL
Special weather statement, Jul 9, 5:02 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SAT JUL 9 2011

UTZ005-092345-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
502 PM MDT SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 545
PM MDT...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF DUGWAY...MOVING EAST AT 40 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM HAS A
HISTORY OF PRODUCING WINDS IN EXCESS OF 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUGWAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4074 11268 4021 11250 4027 11318 4067 11324
TIME...MOT...LOC 2301Z 257DEG 34KT 4050 11282

SEAMAN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:15 PM MDTAreal Flood AdvisorySLCGarfield, Iron3 hr
Jul 8, 8:40 PM MDTFlash Flood WarningSLCWashington5 hr
Jul 8, 9:08 PM MDTSpecial Weather StatementSLCWashington67 min
Jul 9, 12:10 PM MDTSpecial Weather StatementSLCWayne50 min
Jul 9, 5:02 PM MDTSpecial Weather StatementSLCTooele43 min
Jul 9, 5:42 PM MDTSpecial Weather StatementSLCDavis48 min
Jul 9, 5:57 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber33 min

Nearby

Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.